If you have ever had pinkeye, an eye infection, had your eyes dilated, or you simply have chronic dry eye, you may have noticed a funny taste in the back of your tongue after dropping the medicine into your eye. Why is that?
Everything in your head is connected, even your eye to your throat. If you pull down your lower lid and look really closely at the corner of your eye, you will notice a teeny tiny hole. That’s the lacrimal punctum, the hole that connects your sinuses, ears, throat, nose, and eyes together. When you produce tears or have any other liquid in your eyes, some of it drains into the hole, which collected into the lacrimal sac, or nasolacrimal duct (which just means into the upper nose sinuses), and then into the back of the throat where you swallow the excess liquid.
If you don’t want any of your nasty tasting medicine to drain into your throat, pinch the bony structure between your eye and bridge of your nose, which closes the eye duct, keeping any medicine from leaving the eye. The excess liquid will simply evaporate instead of leaving a funky taste in your mouth, and it keep the drops on the eye longer to do their job.
(via Mental Floss)